Alabama, 2003

Hail and Damaging Winds in Alabama, March 6, 2003

March 6, 2003 · NWS BMX · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 11:06 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 5, 11:06 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1106 PM CST WED MAR 05 2003

YET ANOTHER UPDATE WAS JUST ISSUED.  REMOVED A FEW COUNTIES FROM
SEVERE THUNDERSTORM WATCH 29.

SURFACE CHARTS CONTINUE TO SHOW STRONG SOUTHERLY WIND FLOW OUT
AHEAD OF APPROACHING COLD FRONT.  SOUTHEASTERN COUNTIES HAVE
TEMPS IN THE LOWER 70S...AND DEWPOINTS IN THE UPPER 60S.  DONT
BELIEVE FRONT WILL BE THROUGH SOUTHEASTERN ZONES BY 12Z...SO HAVE
UPPED OVERNIGHT LOWS THERE CONSIDERABLY.  ALSO ADDED MENTION OF FOG
SOUTHEAST.

WITH FRONT EXPECTED TO LAG A LITTLE BEHIND PREVIOUS FORECAST...WENT
AHEAD AND RAISED OVERNIGHT LOWS FOR ALL ZONES.

MY FINAL UPDATE WILL BE ISSUED JUST BEFORE MIDNIGHT...AS THE
CURRENT SEVERE THUNDERSTORM WATCH EXPIRES.

.BHM...NONE.
Hazardous weather outlook, Mar 5, 11:47 PM CST, 3 hours 28 minutes before
ALZ011>015-017>050-060645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

A FEW STRONG THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST OF THE AREA
OVERNIGHT. THE MAIN THREAT WITH THE STORMS WILL BE LOCALIZED HEAVY
RAINFALL...SMALL HAIL...AND LOCALIZED WIND GUSTS TO 35 MPH. A COLD
FRONT WILL SLOWLY ADVANCE ACROSS ALABAMA OVERNIGHT AND WILL BE
LOCATED FROM NEAR ROANOKE TO MONTGOMERY BY EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES
THROUGH SOUTHEAST ALABAMA EARLY ON THURSDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THE REMAINDER OF TONIGHT.

In the hours before

Special weather statement, Mar 5, 10:34 PM CST, 4 hours 41 minutes before
ALZ021-060500-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1034 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLEBURNE COUNTY UNTIL 1100 PM
CST...

.WINDS 35 TO 40  MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1034 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTH OF EDWARDSVILLE...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FRUITHURST AND
EDWARDSVILLE THROUGH 1100 PM CST. PEA SIZE HAIL IS ALSO POSSIBLE
WITH THIS STORM.

LAT...LON 3389 8558 3367 8561 3371 8534 3396 8541
Special weather statement, Mar 5, 10:41 PM CST, 4 hours 34 minutes before
ALZ017-060515-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR BLOUNT COUNTY UNTIL 1115 PM
CST...

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1041 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALLGOOD...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...ONEONTA...
NECTAR...LOCUST FORK...CLEVELAND...BLOUNTSVILLE...ALLGOOD AND SUSAN
MOORE THROUGH 1130 PM CST. RAIN AMOUNTS OF ONE INCH MAY OCCUR IN
LESS THAN 30 MINUTES. PEAS SIZE HAIL MAY ALSO OCCUR IN THIS STORM.

LAT...LON 3397 8680 3380 8665 3393 8635 3424 8646
Special weather statement, Mar 5, 10:49 PM CST, 4 hours 26 minutes before
ALZ019-021-027>029-035>038-040>048-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1049 PM CST WED MAR 05 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 29...

  AUTAUGA...BULLOCK...CHAMBERS...CHILTON...COOSA...
  DALLAS...ELMORE...LEE...LOWNDES...MACON...
  MONTGOMERY...RUSSELL...TALLAPOOSA...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 29
WHICH IS IN EFFECT UNTIL 1200 AM...

  CALHOUN...CLAY...CLEBURNE...RANDOLPH...TALLADEGA...
Special weather statement, Mar 6, 12:25 AM CST, 2 hours 50 minutes before
ALZ012-060730-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 AM CST THU MAR 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 130 AM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1220 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHEAST OF MOLLOY...MOVING NORTHEAST AT 30
MPH.  IN ADDITION...OTHER STORMS WERE ENTERING THE WESTERN SECTIONS
OF LAMAR COUNTY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON
THROUGH 130 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3369 8829 3356 8814 3374 8794 3387 8802
Special weather statement, Mar 6, 12:49 AM CST, 2 hours 26 minutes before
ALZ012-060715-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 AM CST THU MAR 6 2003

.THUNDERSTORM ADVISORY FOR LAMAR COUNTY HAS BEEN CANCELLED...

AT 1249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM HAD MOVED OUT OF THE ADVISORY AREA...THUS THE
ADVISORY HAS BEEN CANCELLED.

LAT...LON 3396 8799 3367 8798 3361 8825 3401 8821
Special weather statement, Mar 6, 1:27 AM CST, 1 hour 48 minutes before
ALZ015-060800-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CST THU MAR 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 200 AM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OAKMAN...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH...
JASPER AND CORDOVA THROUGH 200 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3374 8752 3359 8738 3378 8712 3397 8720

The radar

The Birmingham radar (KBMX), 28 km away, was scanning. The volume nearest the first event began at 09:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
March 6, 3:15 AM CST
Where
Shelby County, Westover
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
33.350, -86.550

A few trees and power lines were blown down near Westover.

Hail, Shelby

When
March 6, 3:17 AM CST
Where
Shelby County, Wilsonville
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.233, -86.483

Penny size hail fell near Wilsonville.

Thunderstorm Wind, Shelby

When
March 6, 3:20 AM CST
Where
Shelby County, 1 mi SE of Calera
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.083, -86.750

A few trees were blown down on the east side of Interstate 65 near Calera.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348083, 5348084, 5348082.